Minnesota, 2009

Flash Flooding and Hail in Minnesota, July 9, 2009

July 9, 2009 · NWS FSD · 9 events in 2 counties and zones

Thunderstorms produced large hail and heavy rain resulting in flash flooding in Nobles and Jackson Counties of southwest Minnesota during the evening of July 9th. There were also two reports of damaging winds with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and heavy rain resulting in flash flooding in Nobles and Jackson Counties of southwest Minnesota during the evening of July 9th. There were also two reports of damaging winds with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 4:00 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 4:00 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT THU JUL 9 2009

.DISCUSSION...
DUE TO ONGOING AND ADDITIONAL THREATS FOR SEVERE WEATHER WILL KEEP
DISCUSSION ON THE ABBREVIATED SIDE.  FOR TONIGHT...19Z OAX SOUNDING
INDICATED FAIRLY HEALTHY LOW LEVEL CAP REMAINING ACROSS FORECAST
AREA.  THIS HAS NOT PREVENTED ELEVATED STORMS FROM FIRING ALONG
OUTFLOW BOUNDARY EXTENDING FROM YANKTON TO ESTHERVILLE.  MAIN
BOUNDARY SITUATED FURTHER TO THE WEST...FROM KHON TO NEAR TYNDALL.
LOW LEVEL MOISTURE LINGERING A LITTLE BEHIND THE MAIN
BOUNDARY...HOWEVER MUCH DRIER AIR SITUATED BACK OFF TO THE NORTH AND
WEST WITH DEW POINTS IN THE 40S. CONVERGENCE ALONG MAIN FRONT
EXTREMELY WEAK WITH SOUTHWEST FLOW AHEAD OF THE FRONT AND NORTHWEST
BEHIND. WITH WEAK CONVERGENCE AND STRATUS GLUED TO THE MAIN
FRONT...THINK THE FAVORED AREA FOR ADDITIONAL DEVELOPMENT THIS
EVENING WILL BE ALONG OUTFLOW BOUNDARY AS THE LOW LEVEL JET DEVELOPS
AND NOT ALONG MAIN FRONT.  STILL CAN/T RULE OUT A STORM ALONG THE
MAIN BOUNDARY...AND HAVE LEFT SOME LINGERING POPS MAINLY IN THE
EVENING TO THE NORTH.  MAIN SEVERE THREAT THIS EVENING WILL BE
ELEVATED STORMS WITH 700-500 MB LAPSE RATES EXTREMELY STEEP
RESULTING IN ELEVATED INSTABILITY. EXPECT STORMS TO MAINLY CONTAIN A
HAIL AND HEAVY RAIN THREAT. WITH HEAVY RAINFALL THAT HAS FALLEN
ACROSS THE AREA OVER THE LAST WEEK...WILL KEEP FLOOD WATCHES GOING.

LOW LEVEL BOUNDARY WILL STRUGGLE TO WORK SOUTH DURING THE DAY
TOMORROW...AND WITH BASICALLY UNCAPPED ENVIRONMENT...COULD SEE
ADDITIONAL ROUNDS OF THUNDERSTORMS ALONG AND SOUTH OF FRONT. BEST
CHANCES OF THUNDERSTORMS APPEAR TO BE ACROSS NORTHWEST IOWA NEAR
STORM LAKE.

BRIEF BREAK TO ACTIVE PATTERN ON FRIDAY NIGHT INTO SATURDAY AS DRY
CANADIAN HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS.

STRONG THETAE ADVECTION SUNDAY MORNING MAY INITIATE ADDITIONAL
ROUNDS OF THUNDERSTORMS. MODELS INDICATE SHORT WAVE KNOCKING DOWN
UPPER LEVEL RIDGE ON SUNDAY...AND HAVE INCREASED POPS DURING THE DAY
INTO OVERNIGHT.

ACTIVE PATTERN CONTINUES INTO MIDWEEK WHEN STRONG COLD FRONT WORKS
THROUGH THE AREA ON TUESDAY NIGHT.  DRIER AIRMASS WORKS INTO THE
AREA ON WEDNESDAY INTO THURSDAY...AND HAVE KEPT FORECAST DRY WITH
TEMPERATURES JUST SLIGHTLY BELOW NORMAL. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR SDZ067-069>071.

     FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR SDZ040-055-056-061-
     062-065-066-068.

&&
Hazardous weather outlook, Jul 9, 10:53 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT THU JUL 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1153 AM CDT THU JUL 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING OVER SOUTHWEST MINNESOTA...NORTHWEST
IOWA...AND IN SOUTHEAST SOUTH DAKOTA MAINLY EAST OF THE JAMES
RIVERA. SEVERE STORMS WILL AGAIN BE POSSIBLE WITH HAIL TO GOLF
BALL SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES.

FLOODING...
THUNDERSTORMS WHICH ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
AREA THIS EVENING WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE
LOCALIZED FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED
HEAVY RAIN THE LAST FEW DAYS TO THIS MORNING. THIS THREAT WILL BE
ALONG AND EAST OF A BROOKINGS SOUTH DAKOTA TO SPRINGFIELD SOUTH
DAKOTA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS
MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND
SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FOR ISOLATED STORMS ANYTIME
THIS
AFTERNOON AND EVENING...AND MORE MORE WIDESPREAD SEVERE STORMS
AFTER
400 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 9, 6:19 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

KEWY
Local storm report, Jul 9, 6:23 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 WSW ROCK VALLEY       43.18N 96.36W
07/09/2009  E1.75 INCH       SIOUX              IA   TRAINED SPOTTER

            GOLFBALL SIZED HAIL WAS FALLING ALONG WITH HEAVY RAIN AND
            LIGHT WINDS.

&&

TRM
Local storm report, Jul 9, 6:35 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             5 WSW HULL              43.16N 96.21W
07/09/2009  E1.75 INCH       SIOUX              IA   TRAINED SPOTTER

&&

KEWY
Local storm report, Jul 9, 6:38 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
07/09/2009  E1.00 INCH       LYON               IA   TRAINED SPOTTER

&&

KEWY
Local storm report, Jul 9, 6:41 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
07/09/2009  E1.25 INCH       LYON               IA   TRAINED SPOTTER

&&

KEWY
Local storm report, Jul 9, 6:43 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             1 E BOYDEN              43.19N 95.98W
07/09/2009  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

KEWY

The radar

The Sioux Falls radar (KFSD), 58 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Nobles

When
July 9, 6:47 PM CST
Where
Nobles County, Ellsworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.520, -96.020

Large hail dented vehicles. The amount of damage was not known.

Hail, Nobles

When
July 9, 7:22 PM CST
Where
Nobles County, 2.12 mi WNW of Worthington
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.630, -95.640

Large hail dented vehicles and cracked windshields. The amount of damage was not known.

Hail, Nobles

When
July 9, 7:27 PM CST
Where
Nobles County, 2.5 mi W of (Otg)worthington Arp
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.650, -95.630

Hail, Nobles

When
July 9, 7:29 PM CST
Where
Nobles County, 2.81 mi S of Reading
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.660, -95.740

Flash Flood, Nobles

When
July 9, 7:33 PM CST to 10:50 PM CST
Where
Nobles County, 1.71 mi NE of Org to 2.5 mi SE of Worthington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.600, -95.630

Heavy rain caused flooding of streets in and near Worthington, including the intersection of 10th Street and 8th Avenue, and the Highway 59/60 underpass.

Thunderstorm Wind, Nobles

When
July 9, 7:40 PM CST
Where
Nobles County, 3.41 mi SE of Kinbrae
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.780, -95.460

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, Nobles

When
July 9, 8:03 PM CST
Where
Nobles County, 0.5 mi E of Dundee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.850, -95.470

Thunderstorm Wind, Jackson

When
July 9, 8:10 PM CST
Where
Jackson County, 2.88 mi NW of Heron Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.830, -95.370

Thunderstorm winds caused tree damage, including one tree blown down.

Flash Flood, Jackson

When
July 9, 10:30 PM CST to 11:00 PM CST
Where
Jackson County, 0.69 mi S of Lakefield to 0.69 mi SE of Lakefield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.670, -95.180

Heavy rainfall caused brief flash flooding of several intersections.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189679, 189681, 189682, 189685, 189701, 189713, 189715, 189720, 189728.